A Derivation of a Minimal Set of Multilinear Loop Equations for Spatial Mechanisms

[+] Author and Article Information
P. D. Potts

Mathematics Department, Liverpool Polytechnic, Liverpool, England

J. Eng. Ind 98(4), 1301-1305 (Nov 01, 1976) (5 pages) doi:10.1115/1.3439104 History: Received June 21, 1976; Online July 15, 2010


The relationship between skew-symmetric and rotation matrices due to Cayley is associated with the quaternion representation of finite rotations. Novel rotation parameters yield three real (dual) equations of simple form for spherical (spatial) polygons which are multilinear in half-tangents. This new form of the equations implies that all mechanisms (with the exception of geared linkages) are multilinear systems. Solution strategies for these equations are discussed for simple spatial structures.

Copyright © 1976 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In